Colorado, 2011

High Wind in Colorado, April 29, 2011

April 29, 2011 · NWS PUB · 6 events in 6 counties and zones

High winds occurred over the southern I-25 corridor, with gust to 75 mph. There was little damage.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

High winds occurred over the southern I-25 corridor, with gust to 75 mph. There was little damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 29, 3:12 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 29, 3:12 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
412 AM MDT FRI APR 29 2011

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN CONCERNS INCLUDE EXPECTED RED FLAG CONDITIONS AND HIGH WIND
POTENTIAL.

AN UPR TROF WL BE MOVING ACRS MT...WY AND INTO WRN CO TODAY.  AHEAD
OF THIS SYSTEM...STRONG WESTERLY FLOW WL BE FOUND OVR THE AREA.
MODEL CROSS SECTIONS SHOW A MTN TOP STABLE LAYER THIS MORNING OVR
SRN PORTIONS OF THE SOUTHEASTERN MTS WITH FAIRLY UNIFORM WIND SPEEDS
ALOFT...AROUND 60 KTS.  THE MT TOP STABLE LAYER BREAKS DOWN BY
AFTERNOON.  SHOULD BE QUITE WINDY MOST LOCATIONS TODAY...WITH THE
WINDIEST CONDITIONS EXPECTED OVR THE SANGRES AND WET MTS AND THE SRN
I25 CORRIDOR.  WL KEEP THE HIGH WIND WARNING AS IS.

HAVE HAD GENERALLY POOR RH RECOVERY TONIGHT AND WITH TEMPS WARMING
NICELY AND DEW POINTS REMAINING LOW...RH VALUES WL DROP TO MINIMUMS
IN THE SINGLE DIGITS AND TEENS FOR THE LOWER ELEVATIONS.  THE
CURRENT RED FLAG WARNING AREA STILL LOOKS GOOD BASED ON EXPECTED
WEATHER CONDITIONS AND FUELS...HOWEVER WL CHANGE THE START TIME OF
THE WARNING TO BE ONE HOUR EARLIER BASED ON WHEN RH VALUES ARE
EXPECTED TO DROP TO 15 PERCENT OR LOWER.

WITH THE UPR TROF APPROACHING...IT LOOKS LIKE CHANCES FOR PCPN OVR
THE CENTRAL MTS WL BECOME CATEGORICAL IN THE AFTERNOON HOURS...AND
WL INCREASE POPS FOR THIS AREA.  WL ALSO KEEP SOME ISOLD POPS OVR
THE SW MTS AND GO WITH DRY CONDITIONS ELSEWHERE.  TEMPS MOST AREAS
TODAY WL BE ABOVE NORMAL.

TONIGHT THE UPR TROF WL DROP SOUTH OVR THE STATE AND A FRONT WL DROP
INTO THE SERN PLAINS IN THE EVENING HOURS...AND PROBABLY MAKING IT
THROUGH ALL THE SOUTHEAST PLAINS BY 06-08Z. THE NAM IS SHOWING SOME
PCPN DEVELOPING OVR TELLER COUNTY AND AT LEAST THE NRN PORTIONS OF
EL PASO COUNTY.  PCPN ALSO CONTINUES OVR THE CENTRAL MTS TONIGHT.
WL GO WITH SCT POPS OVR TELLER AND NRN EL PASO COUNTIES AND LIKELY
OR HIGH POPS IN THE CENTRAL MTS.  WL GO WITH DRY CONDITIONS
ELSEWHERE.  MODEL RH VALUES INDICATE SOME LOW TO MID CLOUD
DEVELOPING ALONG MUCH OF THE I25 CORRIDOR BY LATE NIGHT...WITH
MAINLY MID LEVEL CLOUDS OVR MUCH OF THE REST OF THE SERN PLAINS.

.LONG TERM...
(SATURDAY THROUGH THURSDAY)

SATURDAY THROUGH MONDAY...LONG RANGE MODELS ARE NOW INDICATING THAT
THE UPPER SYSTEM CROSSING THE DAKOTAS SAT MORNING HAVE MORPHED INTO
MORE OF A LONGWAVE BAGGY TROUGH OVER THE NORTHERN PORTIONS OF THE
COUNTRY. THE FIRST WAVE OF ENERGY CONTINUES EAST ON SAT WITHOUT
BRINGING MUCH PCPN TO THE FORECAST AREA...BUT COLDER AIR BEHIND THE
NORTHERLY SURGE WILL DROP MAX TEMPS ON SAT AS PREVIOUSLY ADVERTISED.
A SECONDARY PIECE OF ENERGY HANGS BACK OVER THE GREAT BASIN STARTING
SAT EVENING...AND THIS IS WHEN MODELS ARE PAINTING PCPN BLOOMING
OVER THE FORECAST AREA...PARTICULARLY THE HIGHER TERRAIN AND
SOUTHERN FOOTHILLS. THEREFORE...MODELS HAVE SLOWED THE PCPN EVENT
BY ABOUT 24 HRS. THIS DISTURBANCE GRADUALLY SAGS TO THE SE ACROSS
THE 4 CORNERS...WITH PCPN CONTINUING THROUGH MONDAY. CURRENTLY THE
BEST WINDOW FOR PCPN WILL BE FROM 06Z SUN THROUGH 18Z MON...WITH
ALL AREAS EXPECTING SOME SHOWERS SAVE FOR PERHAPS THE FAR EASTERN
PLAINS COUNTIES OF KIOWA...BENT AND PROWERS. MAX TEMPS OVER THE
WEEKEND ARE EXPECTED TO ONLY WARM INTO THE 40S AND 50S...AND THEN
AROUND 60 FOR MOST AREAS BY MON.

TUESDAY THROUGH THURSDAY...THE UPPER DISTURBANCE PASSES TO THE EAST
BY EARLY TUE MORNING...WITH DRY AND WARMER CONDITIONS FORECAST UNDER
W-NW FLOW ALOFT. MAX TEMPS ARE EXPECTED TO REBOUND INTO THE 60S FOR
THE HIGH VALLEYS...AND LOWER 70S FOR THE E PLAINS. MOORE

&&

.AVIATION...
EXPECT VERY STRONG WESTERLY WINDS AT THE TAF SITES BY AFTERNOON.
VFR CONDITIONS CAN BE EXPECTED TODAY AND THROUGH THE EVENING HOURS
AT THE TAF SITES.  LATE TONIGHT 06-08Z...SOME LOWER CLOUDS ARE
EXPECTED TO DEVELOP IN THE VCNTY OF KCOS. AT THIS TIME MODEL
SOUNDINGS INDICATE THE CLOUDS SHOULD STILL BE IN THE VFR
CATEGORY...BUT THERE WL BE THE POTENTIAL FOR THE CLOUD LAYER TO GET
INTO THE MVFR CATEGORY AT KCOS. KPUB AND KALS ARE EXPECTED TO HAVE
VFR CONDITIONS TONIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR COZ224-230>237.

HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ072>075-
078>080-086>088.

&&

28/27
Hazardous weather outlook, Apr 29, 5:15 AM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
615 AM MDT FRI APR 29 2011

COZ058>089-093>099-301300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
615 AM MDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WESTERLY WINDS ARE EXPECTED OVER MUCH OF THE AREA
TODAY. THE STRONGEST WINDS ARE FORECAST OVER THE SANGRE DE CRISTO
AND WET MOUNTAINS AND THE INTERSTATE 25 CORRIDOR FROM SOUTH OF
PUEBLO TO THE NEW MEXICO BORDER. THESE AREAS WILL SEE WINDS OF 35
TO 45 MPH WITH GUSTS OF 60 MPH OR HIGHER.

HUMIDITIES AT THE LOWER ELEVATIONS TODAY ARE EXPECTED TO DROP
BELOW 15 PERCENT BY AFTERNOON AND REMAIN THIS WAY THROUGH THE
EARLY EVENING HOURS. THESE LOW HUMIDITIES ALONG WITH THE STRONG
WINDS...WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS IN AREAS
WHERE THE FUELS ARE DRY. THIS INCLUDES THE SAN LUIS VALLEY...CROWLEY...
OTERO...KIOWA...BENT...PROWERS...BACA AND MOST OF LAS ANIMAS
COUNTIES.

SNOW IS EXPECTED TO FALL OVER THE HIGHER ELEVATIONS OF THE EASTERN
SAWATCH AND WESTERN MOSQUITO RANGES...MAINLY THIS AFTERNOON
THROUGH TONIGHT...WITH 2 TO 4 INCHES OF ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE REGION OVER THE
WEEKEND AND INTO THE BEGINNING OF THE NEXT WORK WEEK. A SIGNIFICANT
COOL DOWN IN TEMPERATURES...AS MUCH AS 20 TO 25 DEGREES...IS
EXPECTED FOR SATURDAY. RAIN AND SNOW WILL MOVE ACROSS THE MOUNTAINS
AND VALLEYS SATURDAY...THEN SPREAD EASTWARD ACROSS THE SOUTHEAST
MOUNTAINS AND ADJACENT PLAINS SUNDAY AND MONDAY. THERE ARE STILL
SOME UNCERTAINTIES ON THE STORM STRENGTH AND TRACK AS IT MOVES
ACROSS COLORADO DURING THIS TIME PERIOD. HOWEVER...THERE IS THE
POSSIBILITY FOR PROLONGED LIGHT TO MODERATE SNOWFALL FOR THE
SOUTHEAST MOUNTAINS AND ADJACENT PLAINS OVER THE WEEKEND...WITH
SIGNIFICANT ACCUMULATIONS POSSIBLE...ESPECIALLY ABOVE 6500 FEET. THE
STORM SYSTEM IS EXPECTED TO EXIT SOUTHEAST COLORADO LATE MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY OVER THE SANGRE DE CRISTO AND WET MOUNTAINS...AND THE
INTERSTATE 25 CORRIDOR FROM SOUTH OF PUEBLO TO THE NEW MEXICO
BORDER. THEY WILL ALSO BE LIKELY THIS AFTERNOON AND TONIGHT OVER
THE HIGHER ELEVATIONS OF THE CENTRAL COLORADO MOUNTAINS.

28/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
April 29, 6:00 AM MST to 9:00 AM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
April 29, 6:00 AM MST to 9:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
April 29, 6:00 AM MST to 9:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
April 29, 6:00 AM MST to 9:00 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
April 29, 7:00 AM MST to 9:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
April 29, 2:00 PM MST to 4:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303477, 303479, 303480, 303481, 303482, 303484.